MAUDE Adverse Event Report: BAYLIS MEDICAL COMPANY INC. SUREFLEX STEERABLE GUIDING SHEATH; CATHETER INTRODUCER

BAYLIS MEDICAL COMPANY INC. SUREFLEX STEERABLE GUIDING SHEATH; CATHETER INTRODUCER
Model Number TSK85-32-BD-71M
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pericardial Effusion (3271)
Date of Event 09/23/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history record for the lot in question confirmed that all parts met manufacturing requirements prior to release.There is no evidence to suggest that the baylis medical device caused or contributed to the reported incident.However, as the baylis device was reported to be among the devices used in the procedure, baylis medical has decided to submit this report.There is no suspected device failure.The reported patient complication is an inherent risk in this type of procedure.
 
Event or Problem Description
After completion of a procedure in which the sureflex steerable guiding sheath kit was used, a pericardial effusion occurred.It was noted that the patient had a rotated cardiac anatomy with persistent atrial fibrillation (af) and the left atrium (la) was described as large.The physician engaged the interatrial septum with the brk needle through the sureflex sheath.After multiple extensions of the needle, transseptal access was obtained.The sureflex dilator followed the needle into the la but the sheath was unable to be advanced smoothly.After multiple attempts, the physician maintained transseptal access with a j-wire and withdrew the sureflex sheath from the body.The physician attempted to place a heartspan fixed curve sheath over the wire into the la but it was unable to be advanced.He removed the heartspan and used a lamp 45 over the j-wire, which was able to be advanced to the la.The physician attempted again to access with the sureflex.The physician loaded the brk through and engaged the septum at a location close to the first transseptal puncture.On this attempt, the brk punctured with ease and the sureflex dilator and sheath crossed smoothly into the la.The physician commented that it felt smooth and that was due to being in a better location.La mapping, pulmonary vein isolation and posterior wall ablation were carried out using the lasso through the lamp 45 and the thermacool through the sureflex.The sureflex and thermacool were withdrawn to the right atrium (ra) to perform a flutter line.Following completion of the ablation and electrophysiology (ep) study, a slight drop in the patient's pressure was observed.The physician performed a bedside transthoracic echo to check for pericardial effusion.A slight effusion was detected and the physician performed a pericardiocentesis to drain fluid.The physician and fellow acknowledged the difficult transseptal and possible thicker area crossed on the first puncture, but did not suggest conclusively this was the cause for the pericardial effusion.Neither physician speculated in any way that the sureflex was related to the effusion.There is no evidence to suggest that a baylis medical device caused or contributed to the reported incident.However, as baylis medical devices were reported to be among the devices used in the procedure, baylis medical has decided to submit this report.

Brand Name
SUREFLEX STEERABLE GUIDING SHEATH
Common Device Name
CATHETER INTRODUCER
Manufacturer (Section D)
BAYLIS MEDICAL COMPANY INC.
5959 trans-canada highway
montreal, quebec H4T 1 A1
CA  H4T 1A1
MDR Report Key9182672
Report Number9710452-2019-00026
Device Sequence Number2615140
Product Code DYB
UDI-Device Identifier00685447001683
UDI-Public(01)00685447001683(17)220328(10)SSFD210319
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K122926
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/28/2022
Device Model NumberTSK85-32-BD-71M
Device Lot NumberSSFD210319
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/23/2019
Initial Report FDA Received Date10/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;